Minnesota, 2009

Hail and Damaging Winds in Minnesota, July 23, 2009

July 23, 2009 · NWS FGF · 17 events in 5 counties and zones

Thunderstorms fired up along a warm front around the Lake of the Woods region in the evening, then once again as a cold front moved across the area a few hours later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms fired up along a warm front around the Lake of the Woods region in the evening, then once again as a cold front moved across the area a few hours later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 23, 5:27 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 5:27 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
627 PM CDT THU JUL 23 2009

.DISCUSSION...
THE BIG CHALLENGE THIS EVENING AND OVERNIGHT WILL BE CONVECTION.
THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE ENTIRE
FORECAST AREA THROUGH MIDNIGHT. A COLD FRONT IS PUSHING INTO THE
DVL BASIN AT THIS TIME...WITH A WELL MIXED WARM SECTOR FROM
CENTRAL ND INTO THE SOUTHERN VALLEY WHERE DEWPOINTS ARE IN THE
MID/UPPER 50S. FURTHER NORTH...SOME DEWPOINT POOLING AROUND 60 IS
OCCURRING AHEAD OF LARGE SCALE ASCENT. THERE IS AMPLE INSTABILITY
WITH MLCAPES AROUND 2000 J/KG APPROACHING THE DVL BASIN...AND
STRONG DEEP LAYERED SHEAR AROUND 50KT FOR THE REGION. IF STORMS
GET GOING OVER THE NEXT SEVERAL HOURS SOME SEVERE STORMS APPEAR
LIKELY GIVEN THE STRONG SHEAR AND INSTABILITY COUPLED WITH AN
APPROACHING WAVE. THE LFC/S ARE HIGH THOUGH AROUND 7000FT AGL...SO
THIS MAY BE INHIBITING CONVECTION CURRENTLY. WE STILL THINK
CONVECTION WILL DEVELOP ALONG THE BOUNDARY IN THE 00-03Z TIMEFRAME
AND MOVE SOUTH AND EAST THEREAFTER. THEREFORE...THE CURRENT SEVERE
THUNDERSTORM WATCH LOOKS GOOD AND WON/T TINKER WITH IT FOR A WHILE
ANYWAY. THE MAIN THREATS WILL BE DAMAGING WINDS WITH HIGH DCAPE
VALUES AND HAIL WITH ANY SUPERCELLS THAT CAN DEVELOP BEFORE
SUNSET.

&&

.AVIATION...
EXPECT SW FLOW WITH MID LEVEL CU DEVELOPING LATE THIS AFTERNOON.
COULD SEE SOME CUMULONIMBI DEVELOP LATE...ESPECIALLY IN NW
MINNESOTA AS A FRONT MOVES INTO THE AREA FROM THE NW. WILL SEE
FROPA FROM WEST TO EAST IN THE EVENING...WITH WINDS SHIFTING TO NW
BY MIDNIGHT. BJI COULD SEE WINDS SHIFT NW CLOSER TO TOMORROW
MORNING...BUT SHOULD GET A WIND SHIFT BEFORE SUNRISE FRIDAY.
THREAT OF TSTMS ALONG AND AHEAD OF THE FRONT WILL BE GREATEST AT
TVF AND BJI...AND WILL DIMINISH AFT MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT THU JUL 23 2009/

DISCUSSION...
FORECAST CHALLENGE CONCERNS CURRENT AND FUTURE PCPN CHANCES AND
TEMPERATURES.  GFS A LITTLE QUICKER WITH FROPA APPROACH THIS
AFTERNOON BUT OTHERWISE MODELS PRETTY CLOSE AND WILL USE BLEND.

COLD FRONT ALONG SASK/MB BORDER TRAILING TO NW TIP OF ND TO REACH
FAR NW FA CLOSE TO 00Z FROM RUC. AIRMASS AHEAD OF BOUNDARY
SUFFICIENTLY UNSTABLE HOWEVER MODEL SOUNDINGS SHOWING FAIRLY
RESPECTABLE CAP TO OVERCOME 100+ CIN AND CONVECTIVE TEMPERATURES
AROUND 90. AS UPPER LOW DROPS SE UPPER SUPPORT SHOULD INCREASE TO
ALLOW CAP TO BE OVERCOME. WITH INVERTED V SOUNDINGS FEEL PRIMARY
THREAT WILL BE STRONG/DAMAGING WINDS REALIZED BY RESPECTABLE D-CAPE
VALUES ALONG WITH A FEW LARGER HAIL PRODUCERS. WITH LOW LEVEL JET
NOT PROVIDING MUCH ASSIST STORMS SHOULD WEAKEN WITH LOSS OF HEATING.
ANY SURVIVING LATE NIGHT CONVECTION SHOULD PROPAGATE THROUGH FA BY
MORNING AS FRONT EAST OF FA BY 12Z. DEWPOINTS DO NOT DROP OFF ALL
THAT MUCH BEHIND CFP SO EVEN WITH COLD ADVECTION.

STRONGEST COLD ADVECTION FRIDAY ACROSS NORTHERN MN AND DEEPER
LAYERED RH CLIPS FAR NE FA SO WILL LIMIT LOW POPS TO THIS AREA. NE
HALF OF FA WILL LIKELY SEE SOME AFTERNOON CU DEVELOPMENT WITH
CONVECTIVE TEMPERATURES IN THE LOW TO MID 70S WITH MORE SOLAR OVER
SW FA. SW FA WILL ALSO BE THE WARMEST WITH MOST SOLAR AND LEAST
AMOUNT OF COLD ADVECTION.

REGION REMAINS IN NW FLOW ALOFT THROUGH THE WEEKEND WITH SOME
GRADUAL WARMING THROUGH COLUMN ALTHOUGH CONTINUED TREND OF BLO
AVERAGE TEMPERATURES TO CONTINUE. OVERALL PATTERN LOOKS DRY ABSENT
OF ANY SIGNIFICANT SHORT WAVE ENERGY BUT WILL NEED TO MAINTAIN SOME
POTENTIAL FOR SHRA OVER NE FA IN DEEPER RH AND SHARPER CYCLONIC
FLOW.

LONG TERM... /MON THROUGH THU/
WILL SEE CONTINUATION OF NW FLOW PATTERN WITH UPPER LOW OVER WRN
ONTARIO THROUGH MOST OF LONG TERM PERIOD. WITH THIS...SHOULD SEE
CONTINUATION OF WEAK VORTS MOVING THROUGH MAINLY THE MN SIDE OF THE
FA. WILL BE HARD TO TIME...AND IN GENERAL SHOULD HAVE A GREATER
CHANCE FOR SHOWERS/TSTMS EAST AND RELATIVELY DRY WEST FOR MOST OF
LONG TERM. TEMPS WILL REMAIN IN THE MID 70S WITH THE NORTHERLY TO
NORTHWESTERLY FLOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Jul 23, 5:47 AM CST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 AM CDT THU JUL 23 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
647 AM CDT THU JUL 23 2009

...SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PARTS OF
EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS
AFTERNOON INTO THIS EVENING. THE MAIN SEVERE WEATHER THREATS WILL
BE DAMAGING WINDS AND LARGE HAIL DUE TO A COLD FRONT PASSING
THROUGH THE NORTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL EXISTS FOR THUNDERSTORMS IN PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON FRIDAY AND
SATURDAY AND AGAIN FROM MONDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NG

In the hours before

Special weather statement, Jul 23, 6:45 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT THU JUL 23 2009

MNZ008-009-013-240130-
EAST MARSHALL MN-NORTH BELTRAMI MN-PENNINGTON MN-
745 PM CDT THU JUL 23 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BELTRAMI COUNTY IN
NORTH CENTRAL MINNESOTA AND SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST
MINNESOTA AND NORTHEASTERN PENNINGTON COUNTY IN NORTHWEST
MINNESOTA...

UNTIL 830 PM CDT

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO HALF AN INCH HAIL...AND WINDS
UP TO 40 MPH. THE STORM WAS LOCATED 6 MILES WEST OF ESPELIE...OR 19
MILES NORTHEAST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
ESPELIE AT 755 PM CDT...GRYGLA AT 800 PM CDT...7 MILES SOUTH OF
CARMEL AT 815 PM CDT...JELLE AT 825 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4833 9535 4803 9537 4818 9593 4836 9586
TIME...MOT...LOC 0045Z 286DEG 24KT 4825 9579

HOPKINS
Special weather statement, Jul 23, 7:00 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
800 PM CDT THU JUL 23 2009

MNZ004-007-NDZ008-016-240145-
KITTSON MN-WEST MARSHALL MN-PEMBINA ND-EASTERN WALSH COUNTY ND-
800 PM CDT THU JUL 23 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY IN
NORTHWEST MINNESOTA AND SOUTHWESTERN KITTSON COUNTY IN NORTHWEST
MINNESOTA AND NORTHEASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA AND
SOUTHEASTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA...

UNTIL 845 PM CDT

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO HALF AN INCH HAIL...AND WINDS
UP TO 40 MPH. THE STORM WAS LOCATED 3 MILES SOUTHWEST OF ST.
THOMAS...OR 12 MILES NORTH OF GRAFTON...MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
HERRICK AT 825 PM CDT...DRAYTON AT 830 PM CDT...ROBBIN AT 835 PM
CDT...8 MILES SOUTHWEST OF DONALDSON AT 845 PM CDT...

INTERSTATE 29 BETWEEN MILE MARKER 190 AROUND 825 PM CDT...AND MILE
MARKER 178 AROUND 835 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4858 9679 4836 9687 4851 9761 4868 9754
TIME...MOT...LOC 0059Z 284DEG 23KT 4858 9748

HOPKINS

The radar

The Fargo/Grand Forks radar (KMVX), 170 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Roseau

When
July 23, 7:36 PM CST
Where
Roseau County, 1.14 mi NW of Badger
Measured
1 in hail
Reported by
Public
Coordinates
48.790, -96.040

Heavy rain occurred with the hail.

Hail, Marshall

When
July 23, 7:38 PM CST
Where
Marshall County, 3.32 mi NNE of Big Woods
Measured
1.75 in hail
Reported by
Public
Coordinates
48.340, -97.080

Hail, Marshall

When
July 23, 7:58 PM CST
Where
Marshall County, Warren
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.200, -96.770

Winds also gusted up to 35 mph.

Hail, Marshall

When
July 23, 8:35 PM CST to 8:37 PM CST
Where
Marshall County, 7.34 mi E of Gatzke
Measured
1 in hail
Reported by
Public
Coordinates
48.430, -95.620

The hail ranged in size from dime to quarter sized.

Hail, Pennington

When
July 23, 8:41 PM CST
Where
Pennington County, (Tvf)thief Rvr Falls
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
48.070, -96.180

The hail fell at the Thief River Falls airport.

Hail, Beltrami

When
July 23, 8:41 PM CST
Where
Beltrami County, 8.89 mi NNW of Carmel
Measured
1 in hail
Reported by
Public
Coordinates
48.400, -95.520

Hail, Beltrami

When
July 23, 8:50 PM CST
Where
Beltrami County, 8.3 mi N of Malcolm
Measured
0.88 in hail
Reported by
Public
Coordinates
48.450, -95.320

Dime to nickel sized hail fell along with 60 mph winds.

Thunderstorm Wind, Beltrami

When
July 23, 8:50 PM CST
Where
Beltrami County, 8.3 mi N of Malcolm
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.450, -95.320

Four to six inch diameter branches were blown down along with some nickel sized hail.

Hail, Polk

When
July 23, 9:10 PM CST
Where
Polk County, 1.46 mi NNW of Fisher
Measured
1.75 in hail
Reported by
Public
Coordinates
47.820, -96.830

Hail, Polk

When
July 23, 9:16 PM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
1 in hail
Reported by
Public
Coordinates
47.770, -96.610

Thunderstorm Wind, Polk

When
July 23, 9:16 PM CST
Where
Polk County, 0.46 mi W of Anglim
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
47.800, -96.610

The gust was measured by the AWOS at the Crookston airport.

Hail, Polk

When
July 23, 9:19 PM CST to 9:34 PM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
47.770, -96.610

Hail, Polk

When
July 23, 9:28 PM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
1.5 in hail
Reported by
Public
Coordinates
47.770, -96.610

Hail, Polk

When
July 23, 9:28 PM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.770, -96.610

Hail, Polk

When
July 23, 9:30 PM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
47.770, -96.610

Hail, Polk

When
July 23, 9:32 PM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.770, -96.610

The hail was reported at the University of Minnesota Crookston.

Hail, Polk

When
July 23, 10:17 PM CST
Where
Polk County, 1.46 mi SSE of Tilden Jct
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.680, -96.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178186, 178187, 178188, 178191, 178189, 178192, 178202, 178204, 178193, 178195, 178203, 178196, 178197, 178205, 178198, 178200, 178201.